Kansas, 2012

Damaging Wind in Kansas, July 8, 2012

July 8, 2012 · NWS EAX · 1 event in 1 county or zone

A pulse type afternoon severe thunderstorm was observed in Leavenworth County, in the afternoon hours of July 8, 2012. Wind damage was observed in the town of Reno.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A pulse type afternoon severe thunderstorm was observed in Leavenworth County, in the afternoon hours of July 8, 2012. Wind damage was observed in the town of Reno.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 8, 2:39 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 8, 2:39 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT Sun Jul 8 2012

.DISCUSSION...

Tonight through Monday:

Scattered thunderstorms have developed along a subtle surface-based
convergence line across far northeast KS into northwest MO this
afternoon, with more isolated development to the south where surface
heating has allowed pockets of the capping inversion to break. Minimal
shear, very slow storm motion, and precipitable water amounts around
2 inches have lead to isolated rainfall totals of 1 to 2 inches, and
have also kept the severe threat relatively low as updrafts struggle
to survive. As was the case yesterday, the main threat with any
stronger storms that develop will be downburst straight-line winds as
cores collapse.

Without any steering flow aloft, the convergence line could remain
somewhat stationary through the evening hours, keeping most
precipitation north of I-70. Outflow boundaries propagating away from
these storms may spur additional development further to the south, so
have extended a lower chance of precipitation to the southern border
for late this afternoon through this evening. Winds at 700 to 500
mb slowly increase during the night, which should begin to shift any
residual boundaries and associated precipitation to the south.
Movement of these features will remain relatively slow, and thus have
slowed the end of rain chances from north to south on Monday. All
precipitation is still expected to exit the area by Monday evening,
leaving behind gradually decreasing dewpoints and near average
temperatures.

Medium Range (Tuesday through Sunday):

After the system exits the area on Monday evening, the rest of the
forecast period appears dry. A few weak shortwaves may drop through
the region Friday and Saturday; however, a dry atmosphere and lack of
any surface features for convection to focus on should keep the
chance of precipitation very low. Temperatures will remain near
normal, and will slowly warm through the end of the period as
northwest flow gradually becomes more zonal.

Laflin

&&

.AVIATION...

For the 18z TAFs, primarily VFR conditions are expected to persist
through the forecast period. Isolated showers and thunderstorms will
continue to develop and dissipate across northeast KS and northwest
MO this afternoon and into the early evening, possibly threatening
areas around all TAF sites through sunset. The probability of a
thunderstorm at any given TAF site remains too low for prevailing
thunder, so have opted for VCSH/VCTS from mid afternoon through early
evening. Winds should be mainly light out of the east northeast, but
could become stronger and more erratic in direction if an outflow
boundary from nearby convection impacts a TAF location. Showers and
thunderstorms will become less likely after sunset, and should exit
the region altogether by midnight.

Laflin

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ040-045-046-053-
     054.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ060.

&&

WFO EAX
Hazardous weather outlook, Jul 8, 11:40 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SUN JUL 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1240 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE REGION
THROUGH THE DAY. A FEW THESE STORMS MAY BECOME SEVERE BY THIS
AFTERNOON...WITH DAMAGING DOWN BURST WINDS POSSIBLE WITH THE
STRONGEST STORMS.

EXCESSIVE HEAT WILL PERSIST FOR ONE MORE DAY FOR AREAS ALONG AND
SOUTH OF A PLEASANTON...KANSAS TO BOONVILLE...MISSOURI LINE. HIGH
TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S BUT INCREASED
MOISTURE WILL RESULT IN HEAT INDEX VALUES OF 100 TO 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY MONDAY IN
FAR SOUTHERN SECTIONS OF THE OUTLOOK AREA. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAFLIN

In the hours before

Special weather statement, Jul 8, 12:25 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT SUN JUL 8 2012

MOZ054-081915-
HENRY MO-
125 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
215 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF DEEPWATER...OR 11 MILES SOUTHEAST
OF CLINTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HENRY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3820 9368 3826 9372 3832 9367 3832 9357
      3826 9354 3822 9355 3821 9356 3820 9356
TIME...MOT...LOC 1825Z 005DEG 3KT 3826 9363

DEROCHE
Special weather statement, Jul 8, 2:43 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT SUN JUL 8 2012

KSZ103-082115-
LEAVENWORTH KS-
343 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH COUNTY
UNTIL 415 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TONGANOXIE...MOVING SOUTH AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN LEAVENWORTH COUNTY.

THIS WILL IMPACT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3917 9518 3918 9516 3913 9504 3909 9502
      3907 9501 3898 9505 3898 9508 3895 9508
      3895 9510 3897 9511 3896 9513 3898 9516
      3896 9517 3896 9519 3911 9519
TIME...MOT...LOC 2043Z 002DEG 6KT 3905 9516

DUX

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
July 8, 2:56 PM CST
Where
Leavenworth County, Reno
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.050, -95.120

Large tree limbs were reported down in Reno. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401005.